Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 23, 2011, 5:44 PM EDT for Bedford County, Cambria County, Somerset County, Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 5:44 PM EDT (21:44 UTC)
- Expired
- Mar 23, 2011, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:45 PM EDT | HAIL 1 | Ogletown, PA | |
| Mar 23, 5:55 PM EDT | HAIL 1 | 10 Nw Bedford, PA | IN PLEASANTVILLE ALONG RTE 56 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 4:13 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 546 m²/s²
- 0-3 km storm-relative helicity
- 612 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS51 KCTP 232144
SVRCTP
PAC009-021-111-232215-
/O.NEW.KCTP.SV.W.0003.110323T2144Z-110323T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTH CENTRAL CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
NORTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 615 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM ON DOPPLER RADAR. THE STORM WAS NEAR
OGLETOWN...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLUE KNOB STATE PARK AROUND 550 PM...
OSTERBURG AROUND 555 PM...
CESSNA AND QUEEN AROUND 600 PM...
NEW ENTERPRISE AND EVERETT AROUND 610 PM...
BREEZEWOOD AROUND 615 PM...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 136 AND 163...I-70 BETWEEN
MILE MARKERS 147 AND 150...I-99 BETWEEN MILE MARKERS 0 AND 14.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM ON THE
LOWEST FLOOR.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY
EVENING FOR SOUTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 4001 7867 4009 7890 4025 7882 4032 7863
4029 7850 4025 7846 4026 7844 4028 7844
4022 7823 4019 7818 4000 7821 3993 7825
TIME...MOT...LOC 2145Z 278DEG 39KT 4017 7871
$$
FORECASTER: EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:32 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 23, 3:32 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 PM EDT WED MAR 23 2011 .SYNOPSIS... STORM SYSTEM STILL NEEDS TO MOVE ACROSS THE REGION THIS EVENING. MORE SHOWERS AND SNOW IS LIKELY ALONG WITH THE CHANCE OF THUNDER. THE LARGE SCALE BLOCKING PATTERN WILL STRENGTHEN...WE REMAIN IN A GENERAL TROUGH AND COLDER PATTERN. A LOW PASSING TO OUR SOUTH WILL BRING THE THREAT OF SOME SNOW TO PENNSYLVANIA THIS WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... THE 850 HPA LOW IS TRACKING ACROSS NORTHWESTERN PA. A SURGE OF WARM AIR HAS PUSHED TEMPS INTO THE 60S IN SW PA. SOME OF THIS WARM AIR COULD GET INTO CAMBRIA AND SOMERSET COUNTIES BEFORE 5 PM. A BAND OF SHOWERS IS MOVING ACROSS CENTRAL AREAS AND TRIED TO HAVE FORECAST SHOW THIS FEATURE. IT WILL LIKELY BE TO OUR EAST BEFORE 4 PM. MORE PRECIPITATION IN ORGANIZING IN OHIO. THIS WILL BRING A SURGE PRECIPITATION IN FROM THE WEST BETWEEN 4 AND 5 PM. SOUTHERN AREAS COULD SEE RAIN AND ISOLATED THUNDER THIS EVENING. TO THE NORTH AN ENHANCED BAND OF SNOW IS POSSIBLE LATER THIS EVENING OVER WARREN AND MCKEAN COUNTIES. THE NORTHERN EDGE OF THE PRECIPITATION SHIELD COULD BE SNOW FROM WARREN AND MCKEAN COUNTIES TO SULLIVAN COUNTY. THERE COULD BE THUNDER-SNOW IN A FEW AREAS THESE EVENING. A QUICK 1 TO 3 INCHES OF SNOW ACROSS THE NORTHERN TIER IS POSSIBLE EARLY TONIGHT. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/... THE 850 HPA LOW AND PRECIPITATION SHOULD MOVE RAPIDLY EAST TONIGHT AS COLD AIR MOVES IN BEHIND THE 850 HPA LOW. SNOW SHOWERS SHOULD MAKE IT INTO THE SOUTHWESTERN AREAS TOO. CONDITIONS EVERYWHERE SHOULD IMPROVE IN THE MORNING HOURS WITH ORGANIZED PRECIPITATION SLIDING TO THE EAST. SOME RESIDUAL SNSH IN THE WESTERN AND NORTHERN MOUNTAINS IS POSSIBLE THROUGH EARLY AFTERNOON. IT WILL BE COOL FOR LATE MARCH AND A BIT BREEZY BEHIND THE COLD FRONT. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... COOL HIGH PRESSURE SETTLES INTO REGION TO END THE WORK WEEK WITH PLENTY OF SUNSHINE THOUGH TEMPERATURES WILL RUN SEVERAL DEGREES BELOW AVERAGE. STILL SOME UNCERTAINTY FOR SATURDAY/SUNDAY AS GEFS BRINGS A FAST MOVING COLD EVENT. IF THIS MATERIALIZES COULD SEE SOME ACCUMULATING SNOWS MOST LIKELY IN THE SAT NIGHT EARLY SUNDAY TIME FRAME. LATEST 12Z ECMWF FURTHER NORTH THEN PREVIOUS RUN BUT STILL KEEPS MOST OF THE CWA NORTH OF THE PRECIPITATION. FOR NOW GOING WITH POPS SLIGHTLY HIGHER THEN CLIMO. ANOTHER SYSTEM FOR THE MIDDLE OF NEXT WEEK AS WELL. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THIS AFTERNOONS TAFS REFLECT THE MORE INSTABILITY LIKE SHOWERS MOVING ACROSS THE REGION WITH SOME EMBEDDED CONVECTION VCTS IN KUNV FOR FIRST BATCH MOVING THROUGH AT 1730 TO 1930 UTC. PUT CB IN CLOUDS FOR KJST AND KAOO. SECOND BATCH IS ORGANIZING OVER OH. THERE IS THE THREAT FOR SEVERE WEATHER IN EXTREME SOUTHWESTERN PA. TRIED TO SHOW THE LOW COMING BY AND BATCH OF RAIN WITH IT OVERNIGHT CHANGING RAIN TO SNOW IN MOST AREAS FROM KJST TO KIPT. CONDITIONS IMPROVE RAPIDLY ON THURSDAY AS CIGS LIFT AND VISIBILITY INCREASES. SHOULD BE VFR EVERYWHERE BY THURSDAY AFTERNOON. COMING WEEKEND HAS POTENTIAL WINTER STORM MAINLY IN SOUTHERN PA WHICH COULD BRING IN MORE MVFR/IFR CONDITIONS. OUTLOOK... THU...IMPROVING CONDITIONS. FRI-MON...MVFR/IFR POSSIBLE WITH SNOW...IMPROVING MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/ROSS NEAR TERM...GRUMM SHORT TERM...GRUMM LONG TERM...ROSS AVIATION...GRUMM
Hazardous weather outlook, Mar 23, 5:33 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 533 PM EDT WED MAR 23 2011 PAZ004>006-010>012-017-018-037-041-042-045-046-242145- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING- 533 PM EDT WED MAR 23 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-049>053-058-242145- SOUTHERN CENTRE-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- SCHUYLKILL- 533 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ057-059-065-066-242145- DAUPHIN-LEBANON-YORK-LANCASTER- 533 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ027-028-056-063-242145- MIFFLIN-JUNIATA-PERRY-CUMBERLAND- 533 PM EDT WED MAR 23 2011 ...SEVERE THUNDERSTORM WATCH 57 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>026-033>036-064-242145- CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS- 533 PM EDT WED MAR 23 2011 ...SEVERE THUNDERSTORM WATCH 57 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 23, 3:53 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT WED MAR 23 2011
PAZ033-034-232045-
BEDFORD PA-SOMERSET PA-
353 PM EDT WED MAR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND WESTERN
BEDFORD COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
MARKLEYSBURG...MOVING NORTHEAST AT 50 MPH.
THIS STORM WILL BE NEAR CASSELMAN AROUND 400 PM...ROCKWOOD AROUND 415
PM...SCHELLSBURG AROUND 430 PM AND CESSNA AROUND 445 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 109 AND 151...I-99 BETWEEN
MILE MARKERS 0 AND 11.
LAT...LON 3973 7941 3982 7937 3985 7942 3987 7942
3994 7937 4025 7848 3983 7839 3971 7927
3971 7939
FORECASTER: GRUMMLocal storm report, Mar 23, 4:57 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL SOMERSET 40.01N 79.08W
03/23/2011 M1.00 INCH SOMERSET PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1100008
LA CORTESpecial weather statement, Mar 23, 5:01 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT WED MAR 23 2011
PAZ025-026-034-232130-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-
501 PM EDT WED MAR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEDFORD...SOUTHERN
BLAIR AND WEST CENTRAL HUNTINGDON COUNTIES...
AT 459 PM EDT...A STRONG THUNDERSTORM WAS NEAR OSTERBURG...MOVING
NORTHEAST AT 60 MPH.
THIS STORM MAY PRODUCE UP TO PENNY SIZE HAIL. THIS STORM WILL BE
NEAR WOODBURY AROUND 510 PM...SHY BEAVER AROUND 520 PM AND CASSVILLE
AROUND 530 PM.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 2 AND 21.
THIS WILL ALSO IMPACT ROUTE 220.
LAT...LON 4019 7869 4027 7864 4048 7813 4021 7793
4007 7857
FORECASTER: EVANEGOSpecial weather statement, Mar 23, 5:25 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT WED MAR 23 2011
PAZ017-232200-
CLEARFIELD PA-
525 PM EDT WED MAR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLEARFIELD COUNTY...
AT 522 PM EDT...A STRONG THUNDERSTORM WAS NEAR MAHAFFEY...MOVING EAST
AT 60 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR LUMBER CITY AROUND 530 PM...JEFFRIES
AROUND 540 PM AND LECONTES MILLS AROUND 550 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 118 AND 126.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322.
LAT...LON 4092 7881 4099 7881 4109 7825 4078 7836
4081 7881 4091 7882
FORECASTER: CERUThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:53 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 52 min |
| Mar 23, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 29 min |
| Mar 23, 5:01 PM EDT | Special Weather Statement | CTP | Blair | 29 min |
| Mar 23, 5:09 PM EDT | Tornado Warning | CTP | Cambria, Somerset | 36 min |
| Mar 23, 5:25 PM EDT | Special Weather Statement | CTP | Clearfield | 35 min |
| Mar 23, 5:29 PM EDT | Winter Weather Advisory | CTP | Cameron, Centre, Clearfield, Clinton, Elk, Lycoming and 5 more | 4 hr |
| Mar 23, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Huntingdon, Juniata, Mifflin, Perry | 39 min |
| Mar 23, 6:04 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 26 min |
| Mar 23, 6:13 PM EDT | Special Weather Statement | CTP | Fulton | 32 min |
| Mar 23, 6:31 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Mar 23, 6:39 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.